Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 28, NWS Blacksburg, VA

September 8, 2023Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2023, 9:31 PM EDT for Tazewell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2023, 9:31 PM EDT (01:31 UTC)
Expired
Sep 9, 2023, 12:00 AM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS51 KRNK 090131
FFWRNK
VAC185-090730-
/O.NEW.KRNK.FF.W.0028.230909T0131Z-230909T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
931 PM EDT Fri Sep 8 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Northeastern Tazewell County in southwestern Virginia...

* Until 330 AM EDT.

* At 931 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen through the evening. The expected rainfall rate 
  at times will be 1.5 to 2 inches in 1 hour. Additional rainfall 
  amounts of up to 2 inches are possible in the warned area through 
  midnight. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bluefield...                       Pocahontas...
  Boissevain...                      Tiptop...

This includes the following streams and drainages...
  South Fork Clinch River, Laurel Creek, North Fork Clinch River, 
  Laurel Fork, Bluestone River, West Fork Cove Creek and East Fork 
  Cove Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3721 8128 3715 8143 3725 8149 3725 8148
      3727 8145 3727 8142 3732 8139 3732 8137
      3734 8136 3730 8132 3723 8123 3722 8124
      3722 8128

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR

$$

16
2 follow-up statements
116 
WGUS71 KRNK 090325
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1125 PM EDT Fri Sep 8 2023

VAC185-090730-
/O.CON.KRNK.FF.W.0028.000000T0000Z-230909T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-
1125 PM EDT Fri Sep 8 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT SATURDAY 
FOR NORTHEASTERN TAZEWELL COUNTY...

At 1125 PM EDT, Doppler radar indicates that heavy rain has exited 
the warned area after between 2 and 3.5 inches of rain fell earlier 
this evening. Runoff from this heavy rain continues to collect in 
area creeks and streams and may push them out of their banks and 
onto nearby roadways, creating a hazard to motorists.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bluefield...                       Pocahontas...
Boissevain...                      Tiptop...

This includes the following streams and drainages...
  Bluestone River, East Fork Cove Creek, Laurel Fork, North Fork 
  Clinch River, West Fork Cove Creek, Laurel Creek and South Fork 
  Clinch River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3721 8128 3715 8143 3725 8149 3725 8148
      3727 8145 3727 8142 3732 8139 3732 8137
      3734 8136 3730 8132 3723 8123 3722 8124
      3722 8128

FLASH FLOOD...RADAR INDICATED

$$

16
556 
WGUS71 KRNK 090400
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1200 AM EDT Sat Sep 9 2023

VAC185-090410-
/O.CAN.KRNK.FF.W.0028.000000T0000Z-230909T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-
1200 AM EDT Sat Sep 9 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN TAZEWELL 
COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3721 8128 3715 8143 3725 8149 3725 8148
      3727 8145 3727 8142 3732 8139 3732 8137
      3734 8136 3730 8132 3723 8123 3722 8124
      3722 8128

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 7:29 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 7:29 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
729 PM EDT Fri Sep 8 2023

.SYNOPSIS...
A slow moving front will keep us in an unsettled weather pattern
through the weekend. This front exits by early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 715 PM EDT Friday...

Areas of storms are ongoing this evening, mainly in two
locations across the CWA. Stronger, but more isolated storms are
moving north across the Piedmont of Virginia within a weak lee
trough and east of a north to south stationary front. Weaker
storms, but better coverage is across the mountains of West
Virginia.

The general trend is for these storms to weaken over the next
few hours, eventually fading overnight with only some areas of
showers. Fog development still seems likely overnight,
especially in areas that have seen rain this afternoon and
evening.

As of 156 PM EDT Friday...

Key Messages:

1)May have some localized flooding issues this afternoon/evening
across WV and far SW VA

2) Severe threat will be isolated this afternoon/evening.

3)Periods of moderate to heavy showers possible again Saturday

Fairly quiet early this afternoon, as we have slow recovery from the
stratus/fog this morning. Boundary lies from central VA into the NC
mountains. An upper trough/low over southern GA into Florida will
shift slowly east while another shortwave works from the lower Ohio
Valley into Kentucky. A piece of upper energy ahead of the main
shortwave will interact with the front to develop showers/storms
across the central Appalachians into the Upper TN Valley this
afternoon, and high resolution models have been showing this with
less coverage east. SBCAPEs of 1500-2000 J/kg should be enough to
fuel storms, but overall severe threat will be somewhat limited by
the cloud cover, and looking more of potential hydro threat in the
mountains despite faster storm motion as models hint at training
cells along the boundary.

Further east more sunshine will aid in instability but coverage
looks to be isolated/widely scattered into this evening, but severe
threat is higher, though still isolated. Damaging winds would be the
main threat.

Coverage will start to subside overnight but another upper wave and
slow movement of front will keep threat of showers around but more
scattered in coverage. Southeast flow and upper divergence Saturday
morning will start to bring a better chance of showers into the
southern Blue Ridge/foothills during the morning with coverage
expanding northwest through the day. Saturday looks wetter, but with
more clouds, instability will be limited. So heavy rain will be more
of an issue as opposed severe storms. Will have to see how rain
plays out this afternoon/tonight if any watches are needed.

Fog may be an issue again tonight if we clear out enough but overall
think will be limited.

Lows stay muggy in the 60s, with cooler highs Saturday in the 70s,
except for a few lower 80s in the piedmont.

Showers will linger into Sat night as the upper trough stays over
the TN valley. Lows still in the 60s.

Forecast confidence is high on coverage of storms through this
evening and on the sky cover, but moderate on temps Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM EDT Friday...

Key Messages:

- Little change in the weather pattern is expected through the
period.

- Shower and thunderstorm chances continue.

- Temperatures trend to near normal.

An upper trough will remain over the eastern U.S. through the
period. Abundant moisture will continue to be drawn northward
from the Gulf of Mexico with a good southerly fetch through the
period. Several short waves are progged to track through the
upper trough parked over the area. This will result in daily
chances for showers and a few thunderstorms. Locally heavy
rainfall and localized flooding will be the main concerns
through the period. Cloud cover will hold down temperatures as
well as instability, so the severe threat should be limited.

All-in-all temperatures are expected to be near normal for maxes
and above normal for mins as dewpoints, pwats, and relative
humidity levels remain high for this time of year. Low clouds
and fog will prevail in many areas at night. Convective activity
will be on a diurnal swing, but given the pattern, some showers
will linger overnight and into the morning hours at times.

High temperatures will be mostly in the 70s with a few lower 80s
in the Piedmont where a glimpse or two of sun is possible. Low
temperatures will be mostly in the 50s mountains to the 60s
elsewhere.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 PM EDT Friday...

Key Messages:

- Upper trough slowly lifts northeast, but trend is slow at
  best.

- Keeping an eye on Hurricane Lee looming in the Atlantic.

Troughing remains over the eastern U.S. with a slow weakening,
but given another trough developing over the Great Lakes area,
troughing really never leaves the eastern U.S. Meanwhile, major
Hurricane Lee looms in the western Atlantic increasingly close
to the northeastern U.S.

For our region, precipitation chances slowly wane, but likely
never really go away completely. No major changes to
temperatures with the synoptic pattern more or less remaining in
place. 850mb temperatures remain above normal for mid-September,
but clouds and high humidity levels will keep daytime
temperatures in check. Nighttime temperatures will trend a bit
cooler through the period. Look for highs mainly 70s with lows
in the 50s.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
As of 725 PM EDT Friday...

As we head through this evening, showers should be less in
coverage but will not be completely dry. Another case expected
with lower cigs developing and moist low levels resulting in
sub-VFR ceilings will likely keep fog limited to MVFR/IFR. This
will run roughly from 06z-13z, but confidence is low on to how
low cigs/vsbys drop, but high confidence on sub-VFR.

Keeping it dry for now in the tafs through 18z, but expect
another round of rain and embedded thunderstorms tomorrow
afternoon/evening. Coverage of rain/storms will likely be more
widespread than today. Once any fog/low clouds disperse,
looking at mainly VFR after 15z, but sub-VFR still possible
along the Blue Ridge.

EXTENDED AVIATION OUTLOOK...

Through Sunday night: Showers/storms will occur off/on with best
chances in the afternoon/evenings, with VFR outside of storms,
but sub-VFR in storms and any late night low clouds/fog.

Monday through Wednesday: We begin a transition to drier
weather with VFR expected, although an isolated afternoon
-SHRA/TSRA will be possible for the mountains terminals.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...BMG/WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...BMG/WP
Hazardous weather outlook, Sep 8, 2:42 PM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
242 PM EDT Fri Sep 8 2023

NCZ004>006-VAZ032-043>047-058-059-091845-
Stokes-Rockingham-Caswell-Patrick-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
242 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and southwest Virginia.

.DAY ONE...This afternoon and tonight.

A few storms this afternoon and evening could become strong to severe
with damaging wind the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may bring locally heavy rainfall to the
area for Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009-010-012-015-016-091845-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-
242 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon will bring heavy rainfall which could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may bring locally heavy rainfall to the
area for Saturday, with localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-013-014-017>020-022>024-033>035-WVZ042>044-507-508-091845-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
242 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms this afternoon may
be severe. Damaging winds are the main threat, with large hail and
localized flooding possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may bring locally heavy rainfall to the
area Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Local storm report, Sep 8, 8:17 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
817 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Tstm Wnd Dmg     2 N Pamplin City        37.29N 78.68W
09/08/2023                   Appomattox         VA   911 Call Center

            Tree downed by thunderstorm winds on Forest
            Chapel Road.

&&

as
Local storm report, Sep 8, 8:43 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
843 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     Tstm Wnd Dmg     1 WNW Toga              37.50N 78.63W
09/08/2023                   Buckingham         VA   911 Call Center

            Two trees downed by thunderstorm winds near
            the intersection of Mount Rush Highway and
            Toga Road.

&&

as
Local storm report, Sep 8, 8:44 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
844 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     5 NNW Toga              37.57N 78.66W
09/08/2023                   Buckingham         VA   911 Call Center

            Tree downed by thunderstorm winds near the
            intersection of Woods Road and Texas School
            Road.

&&

as
Local storm report, Sep 8, 8:45 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
845 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     Tstm Wnd Dmg     6 SW Centenary          37.65N 78.59W
09/08/2023                   Buckingham         VA   911 Call Center

            Tree downed by thunderstorm winds near the
            intersection of Patterson Road and
            Howardsville Road.

&&

as
Local storm report, Sep 8, 8:51 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
851 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Tstm Wnd Dmg     3 E Lynchburg Airport   37.33N 79.15W
09/08/2023                   Campbell           VA   Public

            Tree downed by thunderstorm winds near the
            intersection of Candlers Mountain Road and
            Sunnymeade Road.

&&

as
Local storm report, Sep 8, 8:55 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
855 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Tstm Wnd Dmg     3 S Falconerville       37.49N 79.10W
09/08/2023                   Amherst            VA   911 Call Center

            Two trees down on Possum Island Road.

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:11 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg50 min
Sep 9, 3:19 AM EDTFlood WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 23 more23 hr
Sep 9, 11:00 AM EDTSpecial Weather StatementRNKHalifax60 min
Sep 9, 11:37 AM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania, City of Danville53 min
Sep 9, 12:01 PM EDTSpecial Weather StatementRNKCarroll, Giles, Grayson, Montgomery, Pulaski, Wythe and 2 more59 min
Sep 9, 12:26 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, Franklin, Henry, Pittsylvania, City of Martinsville64 min
Sep 9, 1:11 PM EDTSpecial Weather StatementRNKCarroll, Craig, Floyd, Giles, Montgomery, Pulaski and 3 more64 min
Sep 9, 1:16 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke44 min
Sep 9, 1:19 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville41 min
Sep 9, 1:26 PM EDTSevere Thunderstorm WarningRNKGiles64 min
Sep 9, 1:41 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick64 min
Sep 9, 2:04 PM EDTAreal Flood AdvisoryRNKMontgomery, Pulaski, City of Radford3 hr
Sep 9, 2:48 PM EDTFlash Flood WarningRNKMontgomery, Roanoke3 hr
Sep 9, 5:44 PM EDTAreal Flood AdvisoryRNKTazewell3 hr

Nearby

Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.